Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 8, NWS Houston/Galveston, TX

May 14, 2010Chambers County, Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 14, 2010, 11:18 PM CDT for Chambers County, Galveston County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 11:18 PM CDT (04:18 UTC)
Expired
May 14, 2010, 11:45 PM CDT
In force
27 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Chambers County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 50 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WFUS54 KHGX 150418
TORHGX
TXC071-167-150445-
/O.NEW.KHGX.TO.W.0008.100515T0418Z-100515T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1118 PM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CHAMBERS COUNTY IN SOUTHEAST TEXAS...
  GALVESTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1145 PM CDT

* AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO  THIS TORNADO
  WAS LOCATED NEAR CRYSTAL BEACH... MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROLLOVER PASS...HIGH ISLAND AND GILCHRIST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2953 9440 2945 9464 2939 9472 2941 9475
      2947 9469 2949 9462 2954 9458 2953 9451
      2954 9453 2957 9455 2955 9469 2971 9462
      2969 9446 2957 9435
TIME...MOT...LOC 0417Z 205DEG 28KT 2943 9465

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 9:47 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 14, 9:47 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
947 PM CDT FRI MAY 14 2010

.DISCUSSION...
THE LINE OF STORMS CONTINUES TO SLOWLY SHIFT EAST AND IT CONTINUES
TO PRODUCE 2-3 INCH HOURLY RAINFALL RATES WHERE TRAINING
OCCURS. EARLIER FORECAST UPDATE IS GENERALLY ON TRACK. WILL SEND
OUT ANOTHER UPDATE TO LOWER MIN TEMPS CLOSE TO THE CURRENT RAIN
COOLED VALUES AND WILL HAVE A 20 POP FOR AFT MIDNIGHT IN CASE SOME
ACTIVITY OUT WEST CAN MAKE IT INTO SE TX LATE TONIGHT. BELIEVE THAT
THE ATMOSPHERE HAS STABILIZED ENOUGH ACROSS OUR WESTERN ZONES THAT
THIS IS UNLIKELY ATTM. 33
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  87  70  85  70 /  20  40  30  30  30
HOUSTON (IAH)              67  87  70  87  69 /  80  40  30  30  30
GALVESTON (GLS)            73  82  75  82  74 /  80  40  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY AFTERNOON
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...33
Hazardous weather outlook, May 14, 4:11 PM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 PM CDT FRI MAY 14 2010

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-151300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
411 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST TEXAS THIS EVENING. A
FEW OF THE STORMS MAY GENERATE MINOR FLOODING...ESPECIALLY OVER
URBAN LOCATIONS. RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED
WITH ISOLATED AMOUNTS OF TWO TO FOUR INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:29 PM CDTFlash Flood WarningHGXFort Bend2 hr
May 14, 7:39 PM CDTAreal Flood AdvisoryHGXJackson, Wharton111 min
May 14, 7:58 PM CDTFlash Flood WarningHGXHarris107 min
May 14, 8:07 PM CDTAreal Flood AdvisoryHGXMatagorda113 min
May 14, 8:23 PM CDTAreal Flood AdvisoryHGXHarris112 min
May 14, 9:20 PM CDTAreal Flood AdvisoryHGXGalveston115 min
May 14, 10:11 PM CDTFlash Flood WarningHGXGalveston2 hr
May 14, 10:18 PM CDTSpecial Marine WarningHGX87 min
May 14, 10:37 PM CDTSpecial Marine WarningHGX113 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston46 min
May 14, 11:41 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston49 min
May 15, 3:09 AM CDTAreal Flood AdvisoryHGXBurleson111 min
May 15, 5:00 AM CDTAreal Flood AdvisoryHGXBurleson2 hr
May 15, 5:51 AM CDTAreal Flood AdvisoryHGXColorado2 hr
May 15, 7:00 AM CDTAreal Flood AdvisoryHGXBurleson2 hr
May 15, 7:25 AM CDTSpecial Marine WarningHGX95 min
May 15, 7:29 AM CDTFlash Flood WatchHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 7 more8 hr
May 15, 8:00 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Jackson, Matagorda, Washington, Wharton2 hr
May 15, 8:59 AM CDTSpecial Marine WarningHGX2 hr
May 15, 12:34 PM CDTAreal Flood AdvisoryHGXGalveston, Harris116 min
May 15, 5:04 PM CDTRiver Flood WarningHGXMatagorda, Wharton56 hr

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.